What can cause dizziness when getting out of bed?
Postural hypotension is a sudden, transient drop in blood pressure that happens when rising from sitting or lying down, and it causes dizziness. Folks who take high blood pressure medication often experience postural hypotension as a side effect. It occurs because some high blood pressure medications block the autonomic nervous system (ANS) to keep blood pressure down. So, the baroreceptors in the ANS, which respond quickly to changes in the body's position, take longer to respond. It is a drug side effect that we often advise people about.
To prevent or reduce the dizziness caused by postural hypotension, I've found it is best to get up more slowly or to sit at the side of the bed for a moment to give the ANS time to "catch up" with your position change before you stand and blood is shunted to the lower body.
Enjoy What You've Just Read?
Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides for Dr. Sinatra!
Meet Dr. Sinatra
Dr. Stephen Sinatra is a highly respected and sought-after cardiologist and nutritionist with more than 30 years of clinical practice, research, and study. His integrative approach to heart health focuses on reducing inflammation in the body and maximizing the heart's ability to produce and use energy. More About Dr. Sinatra
Dr. Stephen Sinatra's Favorites
Doctor-recommended support for healthy cholesterol ratios, blood pressure & overall heart health
Refuel your cellular engines for efficient heart function
Strength, energy, endurance--get the targeted nutrient support a man needs most
Stay youthful, healthy, vibrant and balanced with nutrient support designed to meet a woman's needs